How Medications Can Affect Your Teeth

Many people feel surprised to learn that medication they take for other purposes can negatively impact oral health. Dry mouth is one of the most common examples. It’s a side effect of antidepressants, opioids prescribed for pain and antibiotics. The problem with a chronically dry mouth is that it irritates soft tissues inside of your mouth. Since saliva helps to keep bacteria off the teeth, a lack of it increases the risk of infection. Blood pressure medication, antihistamines and antacids can have the same effect. Read on to learn more.

Tips to Reduce Dry Mouth

Taking some of the following actions can help you to reduce dry mouth:

  • Reduce your intake of drinks containing caffeine and other potentially dehydrating drinks
  • Switch to a mouth rinse specifically for dry mouth
  • Aim to drink at least eight glasses of water daily
  • Choose celery sticks and other types of snacks that hydrate your mouth
  • Choose sugarless gum and candy
  • Don’t smoke or use other tobacco products
  • Brush and floss your teeth at least twice daily
  • Schedule a preventive care exam and cleaning at Trailhead Dental twice a year

Medications That Cause Bleeding and Bruising

Certain types of herbal supplements, prescription medication and non-prescription medication increase the likelihood of experiencing bleeding and bruising inside of your mouth. While you should always report these symptoms to your dentist, keep in mind that a medication could be to blame. The most common medications that cause these problems include:

  • Aspirin
  • Coumadin
  • Ibuprofen
  • Plavix
  • Pravada

As for herbal supplements, look for a reaction when you take garlic, ginger, ginseng or gingko biloba. If you have ruled out another cause like gum disease, ask your doctor about taking an alternative medication.

Unfortunately, medications used to treat a wide range of health conditions can cause ulcers in the mouth. These painful sores are most likely to show up on the inside of your cheeks. Besides discomfort, you may experience problems eating, chewing or speaking properly.

Cholesterol Medication

Medications used to treat high cholesterol, including statins and antihyperlipidemic, can cause problems inside of the chambers of your teeth. This is the area that lies between the root and the dentin. These medications can cause calcification of the pulp chambers, which can make it difficult for your dentist to perform a successful root canal. On the plus side, statin medication can reduce inflammation of soft tissues as well as lower the risk of gum disease.

The Problem of Mouth Sores

Unfortunately, medications used to treat a wide range of health conditions can cause ulcers in the mouth. These painful sores are most likely to show up on the inside of your cheeks. Besides discomfort, you may experience problems eating, chewing or speaking properly. It’s always a good idea to report a mouth ulcer to your dentist right away to avoid these types of effects.

We’re Here to Help

Dr. Bryan Limmer would be happy to discuss the medications you take and how they can affect your oral health. Just contact Trailhead Dental to schedule a consultation with him at 720-242-6803.